Hail, Butler
- When
- July 30, 1:30 PM CST
- Where
- Butler County, 4 mi W of Bellwood
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -97.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 3:05 AM CST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 405 AM CDT TUE JUL 30 2002 FORECAST CHALLENGES...CHC OF TSRA DURING THE PD...TEMPS/HEAT. SYNOPSIS...LATEST SURFACE ANALYSIS HAD LOW PRES CNTRD OVR THE DAKOTAS WITH S FLOW OF 5 TO 15 KTS ACRS THE FORECAST AREA. TEMPS RANGED FM THE LOWER 70S TO THE LOWER 80S...WITH DEWPOINTS MAINLY IN THE 60S. IR STLT/OBS INIDICATING SOME PATCHY MID CLDS ACRS SRN NEB AND EVEN A FEW LIGHTNING STROKES IN CO. THIS AREA IN LOW/MID LVL MOISTURE AXIS WITH NW FLOW AT H5 AND H85 PROFILERS S AT 15 TO 20KTS. HIGH TEMPS TODAY WERE AGAIN ABOVE NORMAL IN THE LOWER AND MID 90S. ACCOMPANYING H85 TEMPS WERE 21-24 DEG C. FORECAST...MODELS IN GOOD AGREEMENT ON MASS FIELDS IN SHORT TERM. HEIGHTS REMAIN HIGH FM 588 TO 591 DM. MAIN UPR TROF SWINGS THRU WED NIGHT/THU...WITH MULTIPLE SHORT WAVES EMBEDDED IN FLOW FRI AND BEYOND. THE 00Z CANADIAN AND UKMET ARE A LITTLE SLOWER WITH THE SFC FNT THAN THE ETA...WHICH IS SLOWER THAN THE AVN. THERMAL RIDGE BUILDS INTO THE FCST AREA TOD AS H85 TEMPS INCREASE TO 25-29 DEG C WITH INCREASING H85 SW WINDS AT 15 TO 25 KTS WITH BETTER MIXING SUNSHINE AND WRMR H85 TEMPS HAVE INCREASED HIGH TEMPS INTO THE 95 TO 102 DEG RANGE. MODELS HAVE CONSISTENTLY GENERATED QPF OVR THE NE THIS AFT AND EVE AND NEW MESOETA STILL HANGING ON TO THIS. WRM MID LVL TEMPS TO HINDER DEVELOPMENT...HOWEVER FEEL SUFFICIENT MOISTURE JUST ABOVE H7 AND HEATING TODAY AROUND 100 TO INCLUDE A SLT CHC NE ZONES TAF AND THIS EVENING WITH THE PASSAGE OF A SHORTWAVE TROF. SFC FNT RMNS TO THE WEST AND ANOTHER HOT DAY WITH TEMPS 98 TO 104. WITH SLOWER MOVEMENT OF FRONT HAVE INCREASED HIGHS THUR SRN ZONES. HAVE BACKED OFF POPS SLIGHTLY FOR THU AS FNT APPEARS MORE ACTIVE TO THE WEST AND S. IN LATER PERIODS...FRI/SAT STILL LOOK UNSETTLED WITH MOISTURE RETURNING AND SFC FNT/SHORTWAVE TROF MOVING THROUGH. SUN AND MON...CONTINUED DRY AND COOLER TREND. .OMA...NONE. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301801- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1015 AM CDT TUE JUL 30 2002 STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS EXPECTED TO BECOME INCREASINGLY UNSTABLE TODAY AS TEMPERATURES SOAR TO AROUND 100 DEGREES. VERY WARM MID LEVEL TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT...HOWEVER THE PASSAGE OF A WEATHER DISTURBANCE WILL BE ENOUGH TO TOUCH OFF AREAS OF THUNDERSTORMS. STORMS THAT DEVELOP... MAY BECOME SEVERE. DUE TO FAVORABLE SHEAR PROFILES...DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THROUGH WEDNESDAY. READINGS SHOULD CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES. DURING THE PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO 110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES. NIGHT TIME TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING BACK INTO THE 70S. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 6 SW MONROE NE .88 INCH HAIL
07/30/02 PLATTE REPORTED BY PUBLIC.IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-302230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1225 PM CDT TUE JUL 30 2002 STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS. VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA AND WESTERN IOWA THROUGH WEDNESDAY. READINGS SHOULD CLIMB TO 97 TO 103 DEGREES. ALTHOUGH DEWPOINTS THIS AFTERNOON WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE. NIGHT TIME TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING BACK INTO THE 70S WITH SOUTHERLY WINDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM PLATTE CENTER NE 1 INCH HAIL
07/30/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0138 PM 4 SW SURPRISE NE .88 INCH HAIL
07/30/02 BUTLER REPORTED BY PUBLIC.
0138 PM COLUMBUS NE .75 INCH HAIL
07/30/02 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0150 PM COLUMBUS NE 1 INCH HAIL
07/30/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0150 PM COLUMBUS NE 1.25 INCH HAIL
07/30/02 PLATTE ESTM. WIND SPEED 40
MPH. REPORTED BY STORM
SPOTTER.The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309372.